Vermont, 2005

Flash Flood in Vermont, June 29, 2005

June 29, 2005 · NWS BTV · 1 event in 1 county or zone

A warm and very humid airmass was in place across Vermont. Thunderstorms developed along and ahead of a cold front as it moved southeast across northern Vermont during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm and very humid airmass was in place across Vermont. Thunderstorms developed along and ahead of a cold front as it moved southeast across northern Vermont during the afternoon. Thunderstorms with very heavy rainfall impacted the towns of Williston, Essex and Essex jct. The thunderstorms were slow to move, and the rainfall caused the closure of Rte 2 due to washouts in Williston. Several other roads were also washed out in Williston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 10:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 10:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1155 AM EDT WED JUN 29 2005

.SHORT TERM (REST OF TODAY)...
UPDATED ZONES AND GRIDS SENT WITH ONLY A FEW MINOR FIRST PERIOD
CHANGES. VERY HUMID AIRMASS REMAINS IN PLACE ACRS FA THIS PM. AREA
OF SHWRS/THNDSTRMS MOVG ACRS SRN ZONES ATTM...THIS ACTIVITY ASSOCD
WITH VORT LOBE MOVG ACRS THIS RGN. ACTIVITY ACRS REST OF FA IS
WIDELY SCT ATTM...BUT EXPECT AN INCREASE IN CONVECTION AS WEAK CDFNT
DROPS SOUTH INTO FA. SIGNIFICANT AMOUNT OF CLOUD COVER ACRS RGN WILL
LIMIT HEATING (EXPECTED HIGHS IN LOWER 80S TDY) AND RESULTING
INSTABILITY. RISK OF SEVERE APPEARS MINIMAL ATTM...ALTHO ANY
THNDSTRMS MAY CONTAIN HVY DOWNPOURS AND BRFLY GUSTY WNDS.

.PREVIOUS DISCUSSION...
(ISSUED 310 AM EDT WED JUN 29 2005)

SYNOPSIS...
HEAT RDG HAS FLATTENED THE PAST DAY/TWO AND HAS ALLOWED WEAK NRN
STREAM S/W TO DRAPE WEAK CD FNT ALG CNDN-US BDR TNGT AND EVENTUALLY
DROP THRU FA TDY AS BERMUDA SFC HIGH CONTS TO LOSE INFLUENCE. WEAK
ULVL RDG RETURNS THU WITH WRMR AIRMASS BFR MORE POTENT NRN STREAM
SYSTEM PUSHES CD FNT ACTS FA FRI-FRI NGT WITH A REFRESHING AIRMASS
FOR MUCH OF THE HOLIDAY WKND. BY ERLY NXT WK...SPECIFICALLY THE 4TH,
RISING HGTS AND SFC HIGH TO OUR S MEANS WRMR AIR RETURNING.

&&

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
CRNTLY: DECENT AREA OF CONVECTION TIED WITH VORT MVG NE FM PA AND SC
NY. 12PLANET TALK ABT FEATURE LOOKS LIKE MCV ON RDR AND THAT WUD
SUPPORT THE MAINTAINING OF STRENGTH THE LAST SVRL HRS. RUC HNDLS
THIS WELL AND HAS MOISTURE FCSTD TO MV ACRS NRN NY ZONES PRIOR TO
12Z AND CHMPL VLY E LTR WITH CT RVR VLY BEING LATEST.

TDY: THE ABV MNTS CD FNT WL PROVIDE MORE FOCUS ALG WITH ANY DFRNTL
HEATING TDY THUS MORE ACTVTY WL BE DVLPG AS DAY PROGRESSES. MOS POPS
ARE CATEGORICAL BUT DONT LIKE PORTRAYING WASHOUT SO WL ATTEMPT TO
PINPOINT TIMING AND MAY DROP TO LKLY. MORE CLDS WL KEEP TMPS LWR
THAN LAST SVRL DAYS.

TNGT: FNT S OR ACRS SRN FA WL MEAN SOME LEFTOVER SHRA/TSRA THREAT
ERLY...THEN ALLOW FOR SLGTLY LWR DEWPOINTS BUT BIG CHANGE IN DEEP
LYRD MOISTURE AS PWATS DROP FM 1.5-1.7 TO < 1 INCH BY THU.

THU: ULVL RDG AND DRIER AIR AS JUST MNTD WL DVLP A CAP AND THIS SHLD
HOLD OFF ON CONVECTION. H8 TMPS 16-17C...LWR THAN PRVS DAYS BUT DRIER
COLUMN SHLD MAKE IT EASIER TO HEAT THUS M-U80S STL LOOKING GOOD.

THU NGT: NRN STREAM S/W MVG INTO NRN GRT LAKES WITH BACKING FLOW
MEANS WAA AND GRDL INCREASE IN MOISTURE AGAIN BUT NOT TO PAST LEVELS.

FRI: CONTD MOISTURE ADVECTION AHD OF APPRCHG NRN STREAM S/W AND
ASSOC CD FNT. LLVL INSTABILITY DEPENDENT ON DAYTIME HEATING...IT
SHLD BE MARGINAL AT WORST BUT PTNLY CUD BE RATHER SGNFCT WITH
FALLING HGTS. DVLPG ULVL DFLNT FLOW IN STRENGTHENING MID-LVL JET
CUD BRG ABT SVR TSRA FRI AFTN/EVE. NO SWODY3 AVBL TO CVR PERIOD
(SHLD BE ISSUED SHORTLY) BUT WUD XPCT SLGT FOR FA.

FRI NGT: ABV MNTD FNT/CONVECTION MV ACRS FA AND SHLD BE OUT OF FA BY
12Z SAT. THE DYNAMICS ASSOC WITH ABV FEATURE SHLD KEEP CONVECTION
AND PSBLY SVR DRIVEN HRS PAST SUNSET.

&&

LONG TERM (SATURDAY THROUGH TUESDAY)...
CD FNT LKLY IN NH BY 12Z SAT BUT SOME RESIDUAL CLDS AND PERHAPS ERLY
MRNG -SHRA IN CT RVR VLY. OTHERWISE...MUCH AWAITED REFRESHING...
CLEANSING AIRMASS WITH PLENTY OF SS FOR SAT/SUN AND PSBLY MON WITH
SFC HIGH MVG S AND ULVL RDG FOR WRMR ON MON. THEREAFTER...THE
PATTERN CONTS WITH PSBL NRN STREAM SYSTEM FLATTENING HEAT RDG WITH
ANTHR CD FNT MON NGT/TUES.

&&

AVIATION...
KSLK TO HAVE TO BEST CHC AT STAYING DECOUPLED FOR THE REST OF THE
OVRNITE...WITH SOME FG POSSIBLE AS WELL. KMPV/KMSS TO HAVE LESSER
CHCS AT SEEING AT FG FOR THE REST OF THE OVRNITE. KMSS HAS BEEN
REPORTING SOME HZ THOUGH. W-SW SFC WINDS TO BECOME MORE
NORTHERLY...BUT LIGHTER...BY LATER TODAY AND INTO WED NITE. AN AREA
OF CONVECTION TO MOVE UP ACRS MUCH OF THE FA FROM THE SW THIS
MORNING. A WK FRONTAL BOUNDARY SAGGING SE ACRS THE FA TODAY AND INTO
WED NITE MAY TRIGGER SOME MORE CONVECTION ACRS THE FA THROUGHOUT THE
PERIOD.

&&

CLIMATE...
NONE OF THE ASOS/AWOS SITES ACRS THE FA HAVE TECHNICALLY EXPERIENCED
3 OR MORE DAYS OF 90+F MAX TEMPS SO FAR THIS MONTH.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&
Hazardous weather outlook, Jun 29, 3:32 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
432 AM EDT WED JUN 29 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-300829-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
432 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND
TONIGHT. SOME STORMS COULD BE STRONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

MORE SHOWERS OR THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION ON
FRIDAY AND NEXT TUESDAY. SOME STORMS COULD BE STRONG ON FRIDAY AS
WELL.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY NOT BE REQUIRED TODAY AND TONIGHT.

MURRAY

The radar

The Burlington radar (KCXX), 12 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chittenden

When
June 29, 1:00 PM EST to 2:00 PM EST
Where
Chittenden County, Williston
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
44.433, -73.067

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460990.